Mississippi, 2003

Hail in Mississippi, March 18, 2003

March 18, 2003 · NWS LIX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 18, 3:20 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 18, 3:20 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CST TUE MAR 18 2003

COMPLEX SPRING-LIKE STORM CONTINUES TO DEEPEN AND STRENGTHEN OVER THE CENTRAL
ROCKIES EXTENDING EWD INTO THE PLAINS WITH SEVERE WEATHER ALREADY
DEVELOPING FROM PORTIONS OF EAST TEXAS INTO WESTERN LA.  SURFACE LOW
PRESSURE SYSTEM DEVELOPING IN WRN LA NEAR THE TX BORDER WILL
CONTINUE TO DEEPEN AS THE STRONG VORT LOBE ALOFT ROTATES WITH A VERY
STRONG JET MEX OUT OF TX INTO LA/AR/MS. SURFACE PRESSURES ARE VERY
LOW ACROSS THE ENTIRE SRN PLAINS AND LOWER MS VALLEY.  LOW LEVEL SLY
JET INCREASING AHEAD OF THIS STRONG NEGATIVE TILT TROF WITH WINDS OF
40 TO 50 KTS AHEAD OF THE SEVERE LINE OF TSTMS NOW MOVING ENE INTO
WRN LA. TORNADO WATCH IN EFFECT UNTIL 9 PM CST THIS EVENING FOR
MUCHOF WRN AND CENTRAL LA. ORIENTATION OF HIGH LEVEL JET AND LOW
LEVEL JET SUGGEST THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
FROM THE BATON ROUGE TO BOGULUSA AREA NWD INTO MS. ONLY A SLIGHT
THREAT FOR SEVERE WEATHER TO THE SOUTH OF THIS LINE AND THAT WITH
LOW PROBABILITIES DUE TO LIMITED MEAN REL HUM AND INSTABILITY. THE
SQUALL LINE WILL SWING ENE OVER THE LOW TO MID MS VALLEY THIS
EVENING AND EARLY TONIGHT WITH MUCH LESS COVERAGE ON THE SRN PORTION
OF THIS LINE. THREAT OF PRECIP SHOULD END FROM THE WEST TONIGHT AS
THE STRONG UPPER TROF SWINGD RAPIDLY NEWD. STRONG CYCLONIC FLOW
ALOFT WILL CONTINUE FOR SEVERAL DAYS WITH ONLY A 20 TO 30 PCT CHANCE
FOR PRECIP LATE THU INTO EARLY THU NIGHT AS ANOTHER DISTURBANCE
ALOFT HELPS THE LOW LEVEL WINDS BACK TO SLY BRINGING A SHORT WINDOWN
OF OPPORTUNITY FOR SCT TSRA BEOFRE A DRYING TREND WORKS BACK EWD.

HOWEVER A STRONGER DISTURBANCE ALOFT IS FORECAST TO DEEPEN INTO THE
SRN ROCKIES BY FRI AND MOVE EWD OVER THE WEEKEND BRINGING ANOTHER
CHANCE FOR TSTMS SAT NIGHT AND SUNDAY. SO THE BOTTOM LINE IS A
CONTINUATION OF A QUICK CHANGING WEATHER PATTERN THE NEXT 7 TO 10
DAYS OVER THE LOWER MS VALLEY.

AS THE PRESSURE GRADIENT WEAKENS LATE TONIGHT AND EARLY THU FOG MAY
ONCE AGAIN REDEVELOP OVER PORTIONS OF THE LOWER MS VALLEY.

MCB 55/76/54/76 4002         BTR 56/77/55/78 3002
MSY 59/76/59/78 2013         GPT 60/74/60/75 3013

.NEW...NONE.
LA...NONE.
MS...NONE.

05
Hazardous weather outlook, Mar 18, 7:45 PM CST, 25 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-190500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
745 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF COASTAL
MISSISSIPPI THROUGH 1 AM...

...A TORNADO WATCH IS IN EFFECT FOR THE NORTHERN HALF OF SOUTHEAST
LOUISIANA...ALL OF EXTREME SOUTHWEST MISSISSIPPI AND THE WESTERN
HALF OF COASTAL MISSISSIPPI THROUGH 11 PM...

...A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
LOUISIANA THROUGH 9 PM...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
SECTIONS OF EAST CENTRAL LOUISIANA...THE INTERIOR PORTIONS OF
SOUTHEAST LOUISIANA AND ALL OF EXTREME SOUTHWEST MISSISSIPPI. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER THE
REMAINING HALF OF SOUTHEAST LOUISIANA AND OVER COASTAL MISSISSIPPI.

A STRONG COLD FRONT CURRENTLY MOVING THROUGH WESTERN LOUISIANA IS
EXPECTED TO SWEEP THROUGH SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI
LATER TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
ALONG AND AHEAD OF THIS FRONT AS IT MOVES EASTWARD. THIS LINE OF
STORMS WILL PRESENT A SLIGHT TO MODERATE RISK OF LARGE
HAIL...DAMAGING WINDS AROUND 60 MPH AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE OF THUNDERSTORMS WILL BE SATURDAY NIGHT AND
SUNDAY. AT THIS TIME...HAZARDOUS WEATHER IN THE FORM OF DAMAGING
WINDS AND LARGE HAIL WILL BE POSSIBLE LATE SATURDAY NIGHT INTO
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Amite

When
March 18, 8:10 PM CST
Where
Amite County, 13 mi W of Liberty
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
31.167, -91.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346210.